Posted By CCF CARDIO MD - MTR on February 18, 1999 at 11:30:38:
In Reply to: Irregular Heartbeat and Gastrointestinal Problems posted by Mary on February 17, 1999 at 15:45:49:
There have been so many questions regarding premature ventricular contractions and triggering elements. I can't help but wonder about a possible connection between the heart and the stomach, both of which have pacemakers and both of which, I think, can be influenced by the vagus nerve. I noticed that in the Gastroenterology Forum there were over 15 messages wondering whether there had been any research on same. As of this date, I couldn't find an answer.
Could you please comment on:
1. Research Studies
2. Can reflux disease or gastroparesis cause an irregular heartbeat?
3. Are there any other known "triggering" elements besides: stress, fatigue,dehydration, sugar (including substitutes), msg, chocolate, caffeine, alcohol.
4. I have read that intravenous magnesium has been used by doctors to help with more serious-type arrhythmias. Wouldn't the chelated form of magnesium supplements be appropriate for benign PVC's and PAC's?
If not, why not? I understand that anywhere from 300 to 400 mg. is the RDA, yet it is difficult to measure how much is absorbed intracellular.
Though these PVC's are considered benign, they are very bothersome and for many, cause of serious apprehension. Those who are afflicted are continually searching for more definitive answers. I'm sure we would all appreciate more research--particularly if there is a nutrition connection.
Thank you for all your past input, and we look forward to more.
Dear Mary, thank you for your question. I can't find any information regarding gastrointestinal problems and PVC's, however I have noticed an association between acid reflux disease and premature beats. The mechanism may involve the vagus nerve and other signaling mechanisms, but that hasn't been well investigated. I also could not find any information regarding current research in this area. Another trigger for premature beats is tobacco. Certain triggers or precipitants have been noticed and most seem to be stimulants that can also affect the heart. Almost everyone has PVC's, but certain people tend to notice their PVC's more and are more bothered by such premature beats. Whether this has to do with a heightened level of anxiety is not known. However, I must stress that PVC's with a normal heart (i.e. no structural heart disease) are benign and are not harmful. Medications can be used to suppress PVC's (most notably beta blockers), but these medications have multiple side effects and are not well tolerated. Magnesium is used to treat serious rhythm disturbances in hospitalized patients, but it's doubtful that oral magnesium supplements will help. In my opinion, magnesium supplements are not harmful, but don't have an effect on the incidence of PVC's. The mechanism for this explanation is rather complex and is beyond the scope of this forum. I suggest that you look over the archived questions on PVC's which may help you realize that you are not alone with this problem and that many people have figured out how to successfully cope with PVC's. Good luck!
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.